Missouri, 2019

Tornadoes and Hail in Missouri, May 22 to 23, 2019

May 22 to 23, 2019 · NWS LSX · 23 events in 11 counties and zones

A persistent pattern set up over the Mid Mississippi River Valley during May 21-23. Upper level winds were consistently southwesterly, providing large scale lift and moisture to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
32
Property damage
$170 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A persistent pattern set up over the Mid Mississippi River Valley during May 21-23. Upper level winds were consistently southwesterly, providing large scale lift and moisture to the area. Converging air along frontal boundaries at the surface provided sufficient low level lift to initial storms each night. During the afternoon of May 22, 2019 specifically, a warm front was moving north into southern Missouri, increasing low level moisture. At the same time a cold front was approaching from the west. Storms developed along the cold front as it pushed southeastward through Missouri. The significant low level wind produced storms favorable for hail and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 22, 5:55 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, May 22, 5:55 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 PM CDT Wed May 22 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 515 PM CDT Wed May 22 2019

Another busy night of severe weather is underway as one supercell
has already developed over northeast MO ahead of a cold front in
in an axis of 1000-2000 J/kg MLCAPE. This same area is overlaid by
effective shear of 70kts and 0-1km shear of 20kts which supports
supercells capable of all hazards. CAMS runs have been showing
this scenario all day of supercell structures developing across
northeast and central Missouri into west central Illinois late
this afternoon that will eventually evolve into a QLCS by mid-late
evening as it moves into east central MO and southwest IL by late
evening and overnight. There will continue to be the threat for
severe weather during into the overnight hours before the storms
weaken toward morning.

Have issued a flash flood watch for central Missouri where
thunderstorms are expected to last the longest tonight. Given that
PWATS will be in the 1.5-2.0" range and soils are saturated, flash
flooding is a definite threat in this region.

The front will stall over southern Missouri and Illinois tomorrow.
The upper ridge will build over the area at the same time which
will act to limit coverage along the front given that amount of
instability along it. Will continue with a chance of showers and
thunderstorms with only a marginal risk of severe weather given
the instability and shear values. The front will begin to lift
north of the area on Thursday night.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 515 PM CDT Wed May 22 2019

Not much change in thinking to the forecast over the holiday
weekend into next week. Global deterministic models and GEFS still
depict a strong upper high will remain over southeast CONUS at the
same time a mean trough remains over the west into the middle of
next week. A west-east oriented frontal boundary will drop back
down into the CWA on Friday and Saturday which will act as a focus
for shower and thunderstorm development, a few of which could be
strong to severe based on strong/severe based on the instability/
shear forecast parameters. Coverage of thunderstorms into next
week will be determined by the ultimate location of the front and
how much upper ridging will be over the CWA. For now will keep
with above normal temperatures given forecast 850mb temperatures
between 15-20C and a persistent chance of thunderstorms.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 637 PM CDT Wed May 22 2019

Thunderstorms are expected to continue to develop over central
and northeast Missouri and west central Illinois early this
evening affecting KUIN and KCOU bringing the threat of wind gusts
of 35KTS or greater, hail, and MVFR/IFR ceilings and visibilities
in heavy rain. These storms will move east through the evening
and eventually reach the St. Louis area terminals after 06Z. The
thunderstorms will move out of all terminals by 12Z with dry and
VFR conditions expected thereafter. Mainly dry and VFR conditions
are expected on Thursday except for any showers and thunderstorms
that develop along a stalled front. Coverage will not be high
enough to include in any of the TAFs at this time.

SPECIFICS FOR KSTL:

Dry and VFR conditions expected through 06Z. Then thunderstorms
will move into the terminals with low MVFR/IFR ceilings and
visibilities. These conditions are expected to move out of the
terminal by 12Z leaving dry and VFR conditions. There is some
potential for additional showers and thunderstorms during the day
on Thursday, but confidence is not high enough to include in the
terminals at this time.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Gasconade MO-Moniteau MO-Montgomery
     MO-Osage MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 22, 2:14 PM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
314 PM CDT Wed May 22 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-232015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
314 PM CDT Wed May 22 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected tonight over central, northeast and east-
central Missouri as well as west-central and southwest Illinois. A
few of these storms will likely become severe, capable of producing
isolated tornadoes, large hail and damaging winds.

In addition to severe weather, there is a risk for heavy rainfall
over central Missouri where a flash flood watch is in effect.

Major river flooding is ongoing along portions of the Mississippi
and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Major river flooding is expected over the next week along the
Mississippi, Missouri, and Illinois Rivers. Crests at some locations
will be close to or greater than what were seen earlier this year.

The risk for flash flooding will continue into early Thursday
morning. See the Flash Flood Watch for more information.

The chance for thunderstorms will continue from Thursday night
through Tuesday across parts of the area. A few strong to severe
storms are possible Thursday, Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight across much of
central and eastern Missouri as well as west central Illinois.

Britt

In the hours before

Local storm report, May 22, 2:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
308 PM CDT WED MAY 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TORNADO          2 E AUGUSTA             38.58N 90.85W
05/21/2019                   ST. CHARLES        MO   NWS STORM SURVEY

            A TORNADO DEVELOPED ABOUT 1 MILE WEST OF
            LABADIE IN FRANKLIN COUNTY, CAUSING SOME
            TREE DAMAGE AND THEN MOVED NORTH- NORTHEAST
            ACROSS THE MISSOURI RIVER IN ST. CHARLES
            COUNTY. EXTENSIVE TREE DAMAGE WAS NOTED ON
            SANDERS ROAD, TERRY ROAD AND COATES LN.
            MINOR STRUCTURAL DAMAGE WAS NOTED ON A FEW
            HOMES AND A FEW ROOFS WERE BLOW OFF OF BARNS
            AND OUTBUILDINGS.

&&

CVKING
Special weather statement, May 22, 3:59 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service St Louis MO
459 PM CDT Wed May 22 2019

ILZ095-MOZ019-027-222230-
Adams IL-Marion MO-Lewis MO-
459 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ADAMS...NORTHWESTERN
MARION AND SOUTHEASTERN LEWIS COUNTIES UNTIL 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm over
Philadelphia, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Quincy, Canton, La Grange, Maywood, Philadelphia, Ursa and Taylor.

This includes Interstate 172 between exits 14 and 19.

This also includes Wakonda State Park.

A Tornado Watch remains in effect until 1100 PM CDT for west central
Illinois...and northeastern Missouri.

LAT...LON 3980 9171 3988 9177 4015 9149 3996 9123
      3984 9145
TIME...MOT...LOC 2159Z 231DEG 31KT 3985 9170

Gosselin

The radar

The St Louis radar (KLSX), 181 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Hail, Lewis

When
May 22, 7:00 PM CST
Where
Lewis County, 0.38 mi ESE of Monticello
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.117, -91.714

Hail, Shelby

When
May 22, 7:04 PM CST
Where
Shelby County, 4.81 mi NNE of Bethel
Measured
1 in hail
Reported by
Public
Coordinates
39.943, -91.990

Hail, Monroe

When
May 22, 7:50 PM CST
Where
Monroe County, 1.19 mi ESE of Middle Grove
Measured
1 in hail
Reported by
Public
Coordinates
39.394, -92.259

Hail, Audrain

When
May 22, 7:55 PM CST
Where
Audrain County, 6.22 mi NW of Larrabee
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.337, -92.297

Thunderstorm Wind, Lewis

When
May 22, 8:02 PM CST
Where
Lewis County, 1 mi NNE of La Belle
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.133, -91.913

Thunderstorm winds uprooted several large trees and knocked down several power lines.

Thunderstorm Wind, Boone

When
May 22, 8:33 PM CST
Where
Boone County, 1.58 mi WNW of Midway
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.991, -92.476

Thunderstorm winds blew down several trees on Boothe Lane.

Thunderstorm Wind, Audrain

When
May 22, 8:55 PM CST
Where
Audrain County, 1.01 mi SE of Mexico Mem Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.158, -91.819

Tornado, Audrain

When
May 22, 9:02 PM CST to 9:03 PM CST
Where
Audrain County, 3.28 mi WSW of Worchester to 3.17 mi SE of Molino
Rating
EF0
Path length
0.83 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
39.259, -91.830

A weak tornado briefly spun up near the intersection of Highway J and Bean Creek in Audrain County, causing some tree damage. The tornado quickly moved to the NNW, where it caused extensive damage to a barn and damaged more trees. It continued to track to the NNW crossing Audrain Road 350, blowing down more trees and tree limbs before lifting and dissipating. Overall the tornado was rated EF0 with a path length of 0.83 miles and a max path width of 150 yards. No deaths or injuries were reported.

Thunderstorm Wind, Audrain

When
May 22, 9:05 PM CST
Where
Audrain County, 4.01 mi N of Francis
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.237, -91.839

Thunderstorm winds damaged a barn and blew down numerous tree limbs about 7 miles west northwest of Rush Hill.

Thunderstorm Wind, Audrain

When
May 22, 9:09 PM CST
Where
Audrain County, 0.98 mi SW of Bassinger Corner to 0.96 mi SW of Bassinger Corner
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.270, -91.663

Thunderstorm winds blew down a corrugated barn that was open on both ends, as well as uprooting a large tree and snapping off numerous tree limbs on a farmstead.

Thunderstorm Wind, Audrain

When
May 22, 9:14 PM CST
Where
Audrain County, 2.01 mi SSW of Farber to 1.97 mi SSW of Farber
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.242, -91.592

Thunderstorm winds blew off a large portion of the roof of a barn, bent a large TV antenna and snapped off several large trees on a farmstead.

Thunderstorm Wind, Callaway

When
May 22, 9:20 PM CST
Where
Callaway County, 0.33 mi SSW of Auxvasse to 0.53 mi ESE of Auxvasse
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.015, -91.902

Thunderstorm winds blew down numerous tree limbs through out town.

Thunderstorm Wind, Ralls

When
May 22, 9:25 PM CST
Where
Ralls County, 4.51 mi ESE of Liberty Hall to 4.53 mi ESE of Liberty Hall
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.332, -91.489

Thunderstorm winds blew over portions of an field irrigator, bent a section of it and drove another portion of it into the ground.

Thunderstorm Wind, Pike

When
May 22, 9:25 PM CST
Where
Pike County, 1.2 mi SE of Reading
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.468, -91.113

Thunderstorm winds blew down numerous tree limbs.

Thunderstorm Wind, Pike

When
May 22, 9:30 PM CST
Where
Pike County, 4.91 mi W of Curryville
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.352, -91.442

Thunderstorm winds flipped over an irrigation rig in a field.

Thunderstorm Wind, Callaway

When
May 22, 9:40 PM CST
Where
Callaway County, 1.14 mi WSW of Kingdom City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.945, -91.941

Thunderstorm winds blew down several large trees near the intersection of I-70 and U.S. Highway 54. Some of the trees were at least 2 feet in diameter.

Thunderstorm Wind, Audrain

When
May 22, 9:45 PM CST
Where
Audrain County, 3.04 mi SSW of Vandalia Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.261, -91.477

Thunderstorm winds blew down several power lines and tree limbs along Highway WW south of Vandalia.

Thunderstorm Wind, Pike

When
May 22, 9:55 PM CST to 10:00 PM CST
Where
Pike County, 1.34 mi W of New Hartford to 0.65 mi E of New Hartford
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.198, -91.305

Thunderstorm winds blew down numerous large tree limbs.

Tornado, Cole

When
May 22, 10:20 PM CST to 10:45 PM CST
Where
Cole County, 2.31 mi SW of Scrivner to 1.21 mi E of Jefferson City
Rating
EF3
Path length
17.13 mi
Path width
1,500 yd
Continued into
Callaway, Mo (LSX)
Injuries
32 direct, 0 indirect
Property damage
$170 million
Reported by
NWS Storm Survey
Coordinates
38.425, -92.409

A tornado crossed from Miller County (WFO Springfield’s County Warning Area) into Cole County at 1120 PM. As the tornado tracked to the northeast it crossed Lake Carmel and tore the roof off of a one story home on the northeast shore of the lake. Numerous trees were either snapped off or uprooted in the area as well. Damage to the home was rated EF2. Further northeast another one story home lost its roof on Highway D just northwest of intersection with Cole Brook Lane. Damage to this home was rated EF2. The tornado strengthened from an EF-2 to an EF-3 as it moved into a subdivision off of Heritage Highway just west of U.S. Highway 54, indicated by the complete collapse of a home and complete destruction of a double wide manufactured home. As the tornado moved northeast into the Jefferson City area it destroyed or greatly damaged a warehouse and car dealership, where at least 750 cars were totaled. As it moved into downtown Jefferson City, it caused severe damage to well made residential structures. The tornado crossed the Missouri River and entered Callaway County just to the east-northeast of Jefferson City. The tornado was rated EF3 in Cole County with a path length of 17.08 miles and a max path width of 1500 yards. Thirty two people sustained injuries in Cole County. At least 516 residential buildings, 82 commercial buildings and 30 government buildings sustained moderate to major damage from the tornado in Cole County with another 500 buildings sustaining only minor damage. Overall the tornado was rated EF3 with a path length of 32.63 miles and a max path width of 1500 yards.

Tornado, Callaway

When
May 22, 10:45 PM CST to 10:51 PM CST
Where
Callaway County, 1.73 mi SSE of (Jef)jffrsn City Mem to 2.26 mi WNW of Wainwright
Rating
EF1
Path length
2.62 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
38.577, -92.158

The tornado crossed the Missouri River from Cole County into southern Callaway County. The only observed damage was to numerous trees before it lifted and dissipated near the Railwood Golf Club. The tornado was rated EF1 in Callaway County with a path length of 2.62 miles and a max path width of 100 yards. No deaths or injuries occurred in Callaway County. Overall the tornado was rated EF3 with a path length of 32.63 miles and a max path width of 1500 yards. Thirty three people sustained injuries from this tornado.

Thunderstorm Wind, Montgomery

When
May 23, 12:05 AM CST to 12:10 AM CST
Where
Montgomery County, 0.59 mi ENE of Jonesburg to 2.77 mi E of Jonesburg
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
38.855, -91.311

Thunderstorm winds blew down a couple of trees in Jonesburg and snapped a power pole off along I-70 near mile marker 186.

Thunderstorm Wind, St. Louis

When
May 23, 2:10 AM CST
Where
St. Louis County, 1.14 mi SSE of Pond
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.564, -90.645

Thunderstorm winds blew down several trees along Highway 109 south of Wildwood.

Thunderstorm Wind, St. Louis

When
May 23, 2:25 AM CST to 2:35 AM CST
Where
St. Louis County, 1.14 mi SSW of Barretts to 0.32 mi E of St George
Measured
61 kt (70 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.556, -90.460

Thunderstorm winds blew down numerous trees along Marshall Road near the Meramec River and Kirkwood Athletic Association ball fields. Further east in Lakeshire, a large tree was blown down near the intersection of Highway 21 and Musick Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyThe tornado archive for Missouri, 2019Warnings in Missouri, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828954, 828955, 828958, 828968, 828971, 829389, 829391, 829390, 829393, 829392, 829394, 829402, 829401, 829403, 829399, 829404, 829395, 829405, 829418, 829419, 829426, 829429, 829430.